Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 239, NWS Fort Worth, TX

December 30, 2002Parker County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Dec 30, 2002, 11:25 AM CST for Parker County, Texas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 30, 2002, 11:25 AM CST (17:25 UTC)
Expired
Dec 30, 2002, 12:00 PM CST
In force
35 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Parker County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 64 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 30, 11:52 AM CSTHail 0.75Poolville, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 30, 10:55 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 301725
SVRFTW
TXC367-301800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1125 AM CST MON DEC 30 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PARKER COUNTY IN NORTH CENTRAL TEXAS

* UNTIL NOON CST

* AT 1125 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
SEVERE THUNDERSTORM 18 MILES WEST OF SPRINGTOWN...OR JUST NORTHEAST 
OF MINERAL WELLS MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRINGTOWN AROUND 1135 AM CST

HAIL TO THE SIZE OF QUARTERS IS LIKELY. FOR YOUR PROTECTION MOVE TO A
STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3299 9762 3278 9796 3286 9805 3299 9800

07/BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 5:12 AM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Dec 30, 5:12 AM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
512 AM CST MON DEC 30 2002

...AVIATION DISCUSSION...
SOME DRIER AIR AT 850 MB SEEMED TO BE WORKING IN ON SOUTHWEST WINDS
AT ABOUT 09Z...WITH SURFACE DEWPOINTS TRYING TO DROP A BIT EARLIER.
AT THIS TIME...LOW CLOUDS ARE WORKING BACK IN AND DEWPOINTS ARE
EDGING UP AGAIN (OF COURSE I WAS FOOLED BY THE SUCKER HOLE THAT
FORMED). THIS MAY BE TO DUE TO SLIGHT WIND BACKING FROM THE 3 HR
PRESSURE FALLS NOTED TO THE WEST AND SOUTHWEST (IN ADVANCE OF UPPER
LOW). IN ANY CASE...WE SHOULD STAY MVFR THRU AFTN WITH ALL THE
MOISTURE AND THE UPPER LOW BEGINNING TO AFFECT THE REGION WITH LIFT.
AS FAR AS RAIN...I STILL SEE NO LOW LEVEL RETURNS TO THE WEST
YET...BUT THIS SHOULD BE CHANGING IN THE NEXT 6 HRS OR SO AS THE
UPPER LOW HITS THE COPIOUS LOW LEVEL MOISTURE OVER THE REGION. WILL
HAVE TO KEEP CBS NOTED FROM MIDDAY THRU THE AFTN UNTIL WE CAN
PINPOINT ACTIVITY. MVFR EXPECTED THRU 06Z. 30

...PUBLIC DISCUSSION...350 AM CST MON DEC 30 2002
THE UPPER LOW OVER WESTERN NEW MEXICO THIS MORNING...WILL MOVE EAST
ACROSS TEXAS DURING THE NEXT 24 HOURS. SHOWERS AND THUNDERSTORMS
WILL DEVELOP BY LATE MORNING. CONVECTION SHOULD BE ELEVATED ACROSS
MOST OF THE AREA...BUT STORMS IN THE SOUTH MAY BECOME SURFACE BASED
THIS AFTERNOON. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING
WINDS WILL BE POSSIBLE MAINLY IN THE SOUTHEAST. LOCALLY HEAVY RAIN
MAY OCCUR IN THE EAST. WRAP AROUND RAIN IS EXPECTED AS THE UPPER LOW
MOVES INTO LOUISIANA TUESDAY MORNING. THE RAIN SHOULD END BEFORE
DAYBREAK TUESDAY IN THE WEST...AND BY MIDDAY IN THE EAST. A
SHORTWAVE WILL MOVE ACROSS THE REGION ON WEDNESDAY WHICH WILL BRING
A WEAK FRONT. MOISTURE WILL BE LIMITED...SO THIS SYSTEM WILL MOVE
THROUGH DRY.  DRY WEATHER IS THEN EXPECTED INTO THE WEEKEND. #58

FCSTID = 58
DFW   70  40  56  34 /  60  60  20   0
ACT   72  43  57  34 /  70  60  20   0
PRX   70  44  55  31 /  80  90  40   0
DTO   69  40  56  32 /  60  60  20   0
TKI   69  42  56  33 /  60  60  20   0
DAL   70  42  56  34 /  60  60  20   0
TRL   71  44  56  34 /  70  60  20   0
CRS   71  44  56  34 /  80  60  20   0
TPL   72  43  58  35 /  70  60  20   0

.FWD...CAUTION IS ADVISED ON AREA LAKES TODAY ALONG AND EAST OF A
       JACKSBORO....TO GATESVILLE LINE.
Hazardous weather outlook, Dec 30, 9:05 AM CST, 2 hours 20 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-302230-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR DAY ONE
NATIONAL WEATHER SERVICE FORT WORTH TX
905 AM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTH TEXAS TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS ALL OF NORTH TEXAS.

A VIGOROUS UPPER DISTURBANCE WILL MOVE OVER NORTH TEXAS THIS
AFTERNOON AND EVENING. STRONG LOW LEVEL WINDS HAVE BROUGHT LOW LEVEL
MOISTURE NORTH FROM THE GULF OF MEXICO. IN ADDITION...POWERFUL JET
STREAM WINDS AHEAD OF THE UPPER DISTURBANCE WILL DESTABILIZE THE MID
AND UPPER LEVELS. THIS WILL SET THE STAGE FOR POSSIBLE SEVERE
STORMS. AS MOST OF THE STORMS ARE EXPECTED TO BE ELEVATED...THE MAIN
THREAT WILL BE LARGE HAIL. A FEW SPOTS...MAINLY EAST OF INTERSTATE
35 AND SOUTH OF INTERSTATE 20...MAY SEE DAMAGING WINDS...AS THE MOST
UNSTABLE SURFACE AIR WILL RESIDE OVER EAST AND SOUTHEAST
TEXAS.

OUTSIDE OF THUNDERSTORM AREAS...WINDS WILL BE INCREASING DURING THE DAY
TO BETWEEN 15 AND 25 MPH.  CAUTION IS ADVISED ON AREA LAKES.  IF WINDS
INCREASE A BIT MORE...A WIND ADVISORY MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED NORTHWEST OF A GOLDTHWAITE...TO
FORT WORTH...TO SHERMAN LINE THIS MORNING. ACTIVATION MAY BE
NECESSARY ACROSS ALL OF NORTH TEXAS THIS AFTERNOON...AND ACTIVATION
MAY BE NECESSARY INTO THE EVENING HOURS SOUTHEAST OF AN ATHENS TO
CAMERON LINE.

 ROBBINS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 9:25 AM CSTSevere Thunderstorm WarningFWDMontague20 min
Dec 30, 11:48 AM CSTSevere Thunderstorm WarningFWDDenton42 min
Dec 30, 12:43 PM CSTTornado WarningFWDCooke, Denton47 min
Dec 30, 12:44 PM CSTTornado WarningFWDCollin31 min
Dec 30, 1:03 PM CSTSevere Thunderstorm WarningFWDParker, Tarrant57 min
Dec 30, 1:09 PM CSTSevere Thunderstorm WarningFWDMills51 min
Dec 30, 1:22 PM CSTSevere Thunderstorm WarningFWDCoryell, Lampasas53 min
Dec 30, 1:44 PM CSTSevere Thunderstorm WarningFWDBosque, Hill46 min
Dec 30, 1:49 PM CSTTornado WarningFWDEllis, Hill26 min
Dec 30, 2:11 PM CSTSevere Thunderstorm WarningFWDCoryell, McLennan64 min
Dec 30, 2:12 PM CSTSevere Thunderstorm WarningFWDDallas48 min
Dec 30, 2:13 PM CSTTornado WarningFWDEllis47 min
Dec 30, 2:19 PM CSTTornado WarningFWDDallas41 min
Dec 30, 2:23 PM CSTSevere Thunderstorm WarningFWDCollin37 min
Dec 30, 2:30 PM CSTSevere Thunderstorm WarningFWDHill, Navarro60 min
Dec 30, 2:36 PM CSTFlash Flood WarningFWDCollin, Dallas84 min
Dec 30, 2:36 PM CSTSevere Thunderstorm WarningFWDBell39 min
Dec 30, 2:57 PM CSTSevere Thunderstorm WarningFWDEllis33 min
Dec 30, 3:28 PM CSTSevere Thunderstorm WarningFWDHenderson, Kaufman, Navarro, Van Zandt62 min
Dec 30, 3:48 PM CSTSevere Thunderstorm WarningFWDBell42 min
Dec 30, 4:16 PM CSTSevere Thunderstorm WarningFWDBell, Falls, Limestone59 min
Dec 30, 4:36 PM CSTSevere Thunderstorm WarningFWDHenderson, Van Zandt39 min
Dec 30, 4:40 PM CSTSevere Thunderstorm WarningFWDMilam65 min
Dec 30, 5:12 PM CSTSevere Thunderstorm WarningFWDMilam33 min
Dec 30, 5:23 PM CSTSevere Thunderstorm WarningFWDFreestone22 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.